Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 142, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 19, 2020, 2:35 PM MDT for Adams County, Arapahoe County, Denver County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2020, 2:35 PM MDT (20:35 UTC)
- Expired
- Jul 19, 2020, 3:00 PM MDT
- In force
- 25 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Adams County, CO, Arapahoe County, CO, Denver County, CO
The radar
The Denver radar (KFTG), 8 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 246 J/kg
- Mixed-layer CIN
- -360 J/kg
- Mixed-layer LCL
- 1762 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
759
WUUS55 KBOU 192035
SVRBOU
COC001-005-031-192100-
/O.NEW.KBOU.SV.W.0142.200719T2035Z-200719T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
235 PM MDT Sun Jul 19 2020
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Central Arapahoe County in northeastern Colorado...
Northeastern Denver County in northeastern Colorado...
Central Adams County in northeastern Colorado...
* Until 300 PM MDT.
* At 235 PM MDT, a severe thunderstorm was located 4 miles southeast
of Manila Village, or 24 miles east of Denver, moving north at 10
mph.
HAZARD...60 mph outflow wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Aurora, Denver International Airport, D.I.A Terminal and
Concourses, Bennett, Watkins, Manila Village, Arapahoe Park and
Strasburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3990 10417 3964 10428 3959 10446 3961 10471
3984 10475 3996 10466 3999 10441
TIME...MOT...LOC 2035Z 188DEG 10KT 3970 10448
HAIL...<.75IN
WIND...60MPH
$$
RJK1 follow-up statement
168
WWUS55 KBOU 192056
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
256 PM MDT Sun Jul 19 2020
COC001-005-031-192106-
/O.EXP.KBOU.SV.W.0142.000000T0000Z-200719T2100Z/
Arapahoe CO-Denver CO-Adams CO-
256 PM MDT Sun Jul 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ARAPAHOE...
NORTHEASTERN DENVER AND CENTRAL ADAMS COUNTIES WILL EXPIRE AT 300 PM
MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3990 10417 3964 10428 3959 10446 3961 10471
3984 10475 3996 10466 3999 10441
TIME...MOT...LOC 2056Z 188DEG 10KT 3975 10447
$$
RJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:16 AM MDT, 5 hours 19 minutes earlier.
Area forecast discussion, Jul 19, 9:16 AM MDT, 5 hours 19 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 916 AM MDT Sun Jul 19 2020 .UPDATE... Issued at 907 AM MDT Sun Jul 19 2020 Main concern today is the threat for severe storms with main impacts of strong winds and large hail across the plains. Quite a bit more moisture is around our county warning area this morning following last evenings weak frontal passage. Surface moisture has increased with dewpoints now in the lower 60s across much of the plains, and this includes the Front Range urban corridor. Precipitable water values are also up with 12z DNR sounding close to .9 tenths of water. PW values expected to continue to climb to almost 1.30" over the far plains by later today and close to an inch around the Front range. Certainly some heavy rainers today but not a huge flash flood threat as storm motions expected 15-20kt. Morning sounding also showed about 2 degrees of cooling aloft at 500mb and will all help with a more unstable airmass today. MLCAPE values from 1200-2500j/kg, with highest values over the northeast plains. With the moisture, expect areal coverage of storms to be higher today and expected to develop around the noon hour over the mountains before propagating across the plains through the evening hours. Latest HRRR showing multicell/linear feature to storms as they move east with main impact of large hail and damaging winds to 70 mph. SPC has slight chance of severe from east of a line from Sterling to Akron and this looks reasonable with the most instability but anywhere on the plains is under the threat for severe storms. Temperatures today will be somewhat cooler but still upper 80s/lower 90s over the plains. Overall forecast in good shape with only minimal changes for today. && .SHORT TERM...(Today and tonight) Issued at 213 AM MDT Sun Jul 19 2020 This morning, a steady easterly flow following the front has allowed dewpoints to increase across the urban corridor and northeast plains. GOES showing stratus develop over northeast Weld, Morgan and Washington counties, and that should fill into the urban corridor over the next few hours. Temperature today will be back to near normal. SPC has painted the northeast corner of CO in a slight risk of severe, with a marginal risk east of the urban corridor. RAP soundings show a significant increase in CAPE over yesterday. In Denver ML CAPE around 700 j/kg, with those values near 1800 j/kg near Akron and 1000 j/kg near Limon. Favorable shear as well. Main threats today will be large hail from quarter to golfball size and wind gusts to 70 mph. There will be a low probability of one or two brief tornadoes. Latest HRRR kicks of the thunderstorms over the higher terrain by 2 pm, then marching the storms across the urban corridor and NE plains the rest of the afternoon and evening. .LONG TERM...(Monday through Saturday) Issued at 213 AM MDT Sun Jul 19 2020 Northwest flow aloft will prevail Monday around the upper level high centered near the Four Corners. At the surface, a trough of low pressure is expected be along the foothills with a northeast low level flow. Models vary on the amount of moisture and instability. The GFS and NAM mix drier air to the surface along the Front Range and near by plains keeping most areas dry. The ECMWF hangs onto more moisture, but with some dry air mixing in as well. If the ECMWF is right, still should see high based convection over the higher terrain with it spreading eastward. Over the northeast plains where moisture is likely to persist through the day, strong/severe storms will be possible. CAPE reaches 1000-2000 J/kg and bulk shear is around 30 knots. Best chance for storms is expected to be Monday evening as a short wave trough drops southeast across the Northern Plains, this should produce a line of storms over western Nebraska that may clip northeast Colorado. The ridge weakens Tuesday and starts to migrate eastward across the Central Rockies. There will be another push of northeast winds from the system that tracked across the Northern Plains. This will help increase low level moisture and lead to another round of afternoon and evening convection. CAPE is expected to increase with this surge of low level moisture with surface based CAPE of 1500-2500 J/kg over the plains. Bulk shear should increase as well with southeast surface winds under the northwest flow aloft. Some of the storms should be strong to severe under this set up. On Wednesday, the center of the upper level ridge will be over the Central Plains. A weak south-southwest flow aloft will prevail on the back side of the ridge. Subtropical moistures migrates northward, but most of it likely remains southwest of the area with southwest Colorado seeing a good chance for thunderstorms. Still expect isolated to scattered high based convection over the higher terrain. With the ridge near by, the eastern plains may be too capped for convection, thus will have low PoPs on Wednesday. Temperatures will warm a few degrees with most locations over northeast Colorado reaching the 90s. For Thursday through Saturday, an upper level high is expected to set up over the central and east part of the country. This will keep a south-southwest flow aloft over western Mexico, across the Desert Southwest and over the Central Rockies and transport subtropical moisture into the region. Afternoon and evening showers and thunderstorms are expected to form over the higher terrain and then track north-northeast. With the increase in moisture, storms may produce heavy rainfall This storm movement may make it difficult for storms to reach eastern Colorado some days. Temperatures will be near normal under this pattern with high in the upper 80s to lower 90s over northeast Colorado. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 907 AM MDT Sun Jul 19 2020 Patchy low clouds have mostly dissipated this morning but still a fair amount of mid/high level clouds around the terminals. Higher areal coverage of storms today, especially between 20-23z due to higher level moisture this morning. Main impacts will be strong winds up to 45kt with outflow and possible heavy rain with ILS approaches in the stronger storms. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Entrekin SHORT TERM...Cooper LONG TERM...Meier AVIATION...Entrekin
Hazardous weather outlook, Jul 19, 10:02 AM MDT, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1002 AM MDT Sun Jul 19 2020 COZ030>051-201615- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1002 AM MDT Sun Jul 19 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will develop in and near the mountains and Front Range foothills around the noon hour and then spread northeast across the rest of the northeast plains into this evening. A slight risk of severe thunderstorms is possible along and east of a line from Akron to Sterling, with a marginal risk just east of the I-25 corridor. Moisture levels and instability have increased today which will lead to a larger threat for severe storms today. Large hail up to golfball size, and damaging wind gusts to 70 mph will be the main threats. One or two brief tornadoes are also possible but the threat is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated to scattered showers and thunderstorms are expected to develop each afternoon and continue into the evening. A few strong to severe storms will be possible Monday and Tuesday, mainly over the northeast plains. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 1 pm today.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:56 PM MDT | Areal Flood Advisory | BOU | Lincoln | 3 hr |
| Jul 19, 4:12 PM MDT | Special Weather Statement | BOU | Weld | 48 min |
| Jul 19, 5:31 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Washington | 44 min |
| Jul 19, 5:47 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Phillips, Sedgwick, Washington | 43 min |
| Jul 19, 5:48 PM MDT | Areal Flood Advisory | BOU | Logan, Phillips, Sedgwick | 117 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.